The spectrum of pseudomembranous enterocolitis and antibiotic-associated diarrhea

Brian W. Hurley, Cuong C. Nguyen

Research output: Contribution to journalReview article

176 Scopus citations

Abstract

Pseudomembranous (entero)colitis is primarily caused by Clostridium difficile infection. The most common predisposing factor is prior use of antibiotics, including vancomycin and metronidazole, which themselves are therapy for C difficile colitis. Other risk factors have also been described. The presence of C difficile in the gastrointestinal tract leads to a spectrum of manifestations from the asymptomatic carrier state to fulminant colitis. Successful treatment of C difficile colitis requires prompt treatment with appropriate antibiotics, withdrawal of the suspected predisposing antibiotics, and, in rare cases, total colectomy. Preventive measures of adequate infection control and judicious use of antibiotics are necessary means in attempting to control the spread of C difficile infection. Attempts at making an effective human vaccine are currently under way.

Original languageEnglish (US)
Pages (from-to)2177-2184
Number of pages8
JournalArchives of internal medicine
Volume162
Issue number19
DOIs
StatePublished - Oct 28 2002

ASJC Scopus subject areas

  • Internal Medicine

Fingerprint Dive into the research topics of 'The spectrum of pseudomembranous enterocolitis and antibiotic-associated diarrhea'. Together they form a unique fingerprint.

  • Cite this